Wyoming, 2009

Blizzard in Wyoming, March 23 to 24, 2009

March 23 to 24, 2009 · NWS UNR · 6 events in 6 counties and zones

A powerful spring storm brought blizzard conditions to northeastern Wyoming. Heavy snow and wind gusts over 60 mph produced significant blowing and drifting snow, reducing visibilities to near zero for many hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A powerful spring storm brought blizzard conditions to northeastern Wyoming. Heavy snow and wind gusts over 60 mph produced significant blowing and drifting snow, reducing visibilities to near zero for many hours. Snowfall of one to two feet were common across the area, with the highest amounts over the Bear Lodge Mountains and Wyoming Black Hills. Interstate 90 and many roads were closed for more than 24 hours. Some power outages were also reported. Many livestock perished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 23, 1:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 23, 1:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 AM MDT MON MAR 23 2009

.DISCUSSION...AT 08Z SFC MAP SHOWS DEEPENING SFC LOW IN SWRN
NEBRASKA WITH DEEPENING UPPER TROF MOVING INTO WRN COLORADO.
STRONG S/W MVG THRU UPPER FLOW IN SERN WY PRODUCING AND AREA
OF RAIN AND A FEW TSTMS ACRS NERN WY AND FAR WRN SD. WINDS HAVE
SHIFTED TO NW ACRS NERN WY AND WRN SD FM HOT SPRINGS-KRAP-KD07
WITH SE FLOW AHEAD OF CDFNT . TEMPS RANGE FROM UPPER 30S IN NERN
WY/NWRN SD TO MID 50S IN SOUTH CENTRAL SD. PCPN HAS CHANGED TO
SNOW IN KGCC OVER PAST HOUR.

TODAY THRU TUESDAY AFT...UPPER TROF WILL DEEPEN AND CLOSE OFF
BY 18Z IN FAR NERN COLORADO...THEN MOVE SLOWLY ENE TO FAR SERN
SD BY 00Z WED. SFC LOW IN SWRN NEBRASKA WILL ALSO MV ENE ACRS
CENTRAL NEB/ERN SD AND INTO CENTRAL MINNESOTA BY 00Z WED.

STRONG UPPER LEVEL DIVERGENCE WILL COMBINE WITH STRONG MID LVL
ISENTROPIC LIFT TO PRODUCE DEEP LIFT ACRS WRN SD/NERN WY. TROWAL
WILL DVLP ACRS WRN SD THIS AFT THRU TUESDAY AM. PCPN WILL SPREAD
ACRS REGION THIS MORNING AND CONTINUE INTO TUES AM...PCPN WILL
SLOWLY END BEGINING TUES AM OVER NERN WY AND THEN SLOWLY MVG
EAST ACRS FAR WRN SD ON TUES AFT.

RAIN NOW CHANGING TO SNOW ACRS NERN WY AND SHOULD CHANGE EARLY
THIS MORNING ACROSS BLK HLS/FAR NWRN SD...RAIN/SNOW LINE WL SHIFT
EAST THROUGH THE DAY. STILL APPEARS A FEW HOURS OF SLEET WILL
OCCUR ALONG EASTERN EDGE OF BLACK HILLS INTO NORTHWEST SD THIS AM
INTO EARLY AFTERNOON.

850MB WINDS OF 45-60 KNOTS ACROSS WRN SD...WITH AREA OF 40KT
BOUNDARY LAYER WINDS ON THE PLAINS EAST OF THE BLK HLS. 50-60MPH
WIND GUSTS LIKELY ON THE SD PLAINS...WITH 70MPH GUSTS POSSIBLE
AROUND RAPID CITY.

CONDITIONS TO GRADUALLY IMPROVE OVER NORTHEAST WYOMING TUESDAY
MORNING...AND ACROSS WESTERN SOUTH DAKTOA TUESDAY AFTERNOON. UPPER
LOW PULLS EAST TUESDAY AFTERNOON WITH SNOWFALL ENDING LATE.

TUES NITE/WED WILL SEE A BRIEF BREAK AS NW FLOW ALOFT DOMINATE
WX AHEAD OF NEXT QUICK MVG S/W WHICH WILL BRING ANOTHER CHC OF
SNOW TO REGION BEGINING WED NIGHT. TEMPS WILL REMAIN WELL BELOW
NORMAL ON WED WITH HIGHS MAINLY IN 30S...SOME 40S IN SOUTH CENTRAL
SD.

EXTENDED...LARGE UPPER TROF OVER THE REGION WILL KEEP UNSETTLED
AND COOL WEATHER ACROSS THE AREA THROUGH THE REST OF THE WEEK.
THE GFS CONTINUES TO BRING SNOW TO THE AREA WEDNESDAY NIGHT INTO
THURSDAY...SO HAVE INCREASED POPS TO REFLECT THIS CONSISTENCY.
WILL KEEP SLIGHT CHANCES OF SNOW FOR THE REST OF THE WEEK INTO
THE WEEKEND AS WEAKER DISTURBANCES SLIDE THROUGH THE TROF. TEMPS
WILL REMAIN WELL BELOW AVG WITH THE TROF IN PLACE AND SNOWCOVER
ACROSS MOST...IF NOT ALL OF THE CWA...FOR MUCH OF THE PERIOD.
TEMPS MAY GET CLOSER TO AVERAGE BY THE END OF NEXT WEEKEND...ESP
ACROSS SOUTHERN AND EASTERN PORTIONS OF THE AREA.

&&

.AVIATION...RAIN WILL CHANGE TO SNOW TODAY FROM WEST TO EAST.
SNOW WILL BEGIN VERY EARLY THIS MORNING AT KGCC...AND SOMETIME
AROUND LATE MORNING AT KRAP. THERE MAY BE SOME SLEET AT KRAP JUST
BEFORE THE SWITCH TO SNOW. WIDESPREAD IFR VSBY AND CIGS WILL THEN
PERSIST INTO TUESDAY MORNING WITH SNOW AND BLOWING SNOW.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM 6 AM MONDAY TO 6 PM MDT TUESDAY FOR BUTTE-
     CENTRAL BLACK HILLS-HARDING-NORTHERN BLACK HILLS-NORTHERN
     FOOT HILLS.

     BLIZZARD WARNING FROM 9 PM MONDAY TO 6 PM MDT TUESDAY FOR
     BENNETT-HAAKON-JACKSON.

     BLIZZARD WARNING FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING
     FOR MELLETTE-TODD.

     BLIZZARD WARNING FROM 12 PM MONDAY TO 6 PM MDT TUESDAY FOR
     CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

     BLIZZARD WARNING FROM 6 PM MONDAY TO 6 PM MDT TUESDAY FOR
     ZIEBACH.

WY...BLIZZARD WARNING FROM 6 AM MONDAY TO 6 PM MDT TUESDAY FOR
     NORTHEASTERN CROOK-WYOMING BLACK HILLS.

     BLIZZARD WARNING FROM 6 AM MONDAY TO 12 PM MDT TUESDAY FOR
     NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.

&&
Hazardous weather outlook, Mar 23, 4:37 AM MST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
537 AM MDT MON MAR 23 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
537 AM MDT (637 AM CDT) MON MAR 23 2009

...BLIZZARD WARNING THIS MORNING THROUGH TUESDAY MORNING FOR
   NORTHEASTERN WYOMING...
...BLIZZARD WARNING THIS MORNING THROUGH TUESDAY AFTERNOON FOR
   THE NORTHERN AND CENTRAL BLACK HILLS AND NORTHWESTERN SOUTH
   DAKOTA...
...BLIZZARD WARNING THIS AFTERNOON THROUGH TUESDAY AFTERNOON FOR MOST
   OF THE WESTERN SOUTH DAKOTA PLAINS...
...BLIZZARD WARNING TONIGHT THROUGH TUESDAY AFTERNOON FOR MELLETTE
   AND TODD COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MAJOR SPRING STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES
TODAY...AND MOVE INTO THE CENTRAL PLAINS TONIGHT AND TUESDAY. THIS
STORM SYSTEM WILL BRING SIGNIFICANT WIND AND SNOW TO NORTHEAST
WYOMING AND MUCH OF WESTERN SOUTH DAKOTA.

HEAVY SNOWS WILL SPREAD FROM WEST TO EAST TODAY ACROSS WESTERN SOUTH
DAKOTA AND CONTINUE THROUGH TONIGHT. VERY STRONG NORTHWEST WINDS
WILL COMBINE WITH THE HEAVY SNOW TO PRODUCE BLIZZARD CONDITIONS
THIS AFTERNOON AND TONIGHT OVER NORTHEAST WYOMING AND MUCH OF
WESTERN SOUTH DAKOTA.

THERE IS ALSO CHANCE OF THUNDERSTORMS TODAY ACROSS SOUTH CENTRAL
SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH
LARGE HAIL AND WINDS IN EXCESS OF 58 MPH THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOWS AND STRONG NORTHWEST WINDS WILL PRODUCE BLIZZARD
CONDITIONS ACROSS WESTERN SOUTH DAKOTA ON TUESDAY. THE SNOW WILL
SLOWLY DIMINISH ON TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Mar 23, 12:53 AM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
153 AM MDT MON MAR 23 2009

SDZ030-041-042-074-230900-
CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-SHANNON-
INCLUDING THE CITIES OF...RED SHIRT
153 AM MDT MON MAR 23 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 152 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 30 MILES SOUTH OF RED SHIRT...OR 25
MILES NORTHWEST OF PINE RIDGE...AND WAS MOVING NORTH AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  RED SHIRT AROUND 250 AM MDT...

CALDERON
Local storm report, Mar 23, 4:46 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 AM MDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     SNOW             DOWNTOWN GILLETTE       44.29N 105.50W
03/23/2009  E3.0 INCH        CAMPBELL           WY   EMERGENCY MNGR

            STARTED SNOWING AROUND 230 AM MDT.

&&

LCZEPYHA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Northern Campbell

When
March 23, 5:00 AM MST to March 24, 11:00 AM MST
Where
Northern Campbell forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Blizzard, South Campbell

When
March 23, 5:00 AM MST to March 24, 10:00 AM MST
Where
South Campbell forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Blizzard, Western Crook

When
March 23, 7:00 AM MST to March 24, 11:00 AM MST
Where
Western Crook forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Blizzard, Wyoming Black Hills

When
March 23, 7:00 AM MST to March 24, 12:00 PM MST
Where
Wyoming Black Hills forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Blizzard, Northeastern Crook

When
March 23, 7:00 AM MST to March 24, 12:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

Blizzard, Weston

When
March 23, 11:00 AM MST to March 24, 11:00 AM MST
Where
Weston forecast zone
Property damage
$120,000
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157988, 157989, 157990, 157991, 157993, 157992.